Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 94, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2020, 7:20 PM EDT for Lancaster County, Pennsylvania. It was in force for 85 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 7:20 PM EDT (23:20 UTC)
- Expired
- Jul 6, 2020, 8:45 PM EDT
- In force
- 85 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 148 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:30 PM EDT | TSTM WND DMG | 2 Ene Willow Street, PA | TREES DOWN AT HOUSER RD AND PIONEER RD IN W LAMPETER TWP. TIME ESTIMATED FROM RADAR. |
| Jul 6, 7:41 PM EDT | HAIL 1.5 | 4 S Leola, PA | 1.5 INCH HAIL REPORTED AT RT 896 AND RT 340. |
| Jul 6, 7:50 PM EDT | HAIL 0.75 | 1 Se Strasburg, PA | PENNY SIZED HAIL REPORTED AT SOUTH DECATUR ST AND EAST HILLCREST AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:38 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS51 KCTP 062320
SVRCTP
PAC071-070045-
/O.NEW.KCTP.SV.W.0094.200706T2320Z-200707T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
720 PM EDT Mon Jul 6 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Lancaster County in south central Pennsylvania...
* Until 845 PM EDT.
* At 720 PM EDT, a severe thunderstorm was located near Leacock,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Lancaster, Lititz, Millersville, Willow Street, New Holland, East
Petersburg, Leola, Paradise, Rothsville, Strasburg, Quarryville,
Gap, Leacock, Bareville, Lampeter, Intercourse, Christiana, Blue
Ball, Georgetown and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4005 7641 4017 7631 4009 7594 4008 7593
4005 7593 3983 7610
TIME...MOT...LOC 2320Z 297DEG 5KT 4004 7622
HAIL...1.00IN
WIND...60MPH
$$
Colbert2 follow-up statements
234
WWUS51 KCTP 062342
SVSCTP
Severe Weather Statement
National Weather Service State College PA
742 PM EDT Mon Jul 6 2020
PAC071-070045-
/O.CON.KCTP.SV.W.0094.000000T0000Z-200707T0045Z/
Lancaster PA-
742 PM EDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN LANCASTER COUNTY...
At 741 PM EDT, a severe thunderstorm was located over Strasburg,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees, roofs, and siding.
Locations impacted include...
Lancaster, Millersville, Willow Street, East Petersburg, Leola,
Paradise, Strasburg, Quarryville, Gap, Leacock, Bareville, Lampeter,
Intercourse, Christiana, Georgetown, Gordonville, Bird-In-Hand,
Kirkwood, Smoketown and Refton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4012 7635 4011 7622 4005 7599 4004 7596
4003 7594 3983 7610 4005 7641
TIME...MOT...LOC 2341Z 326DEG 10KT 3997 7617
HAIL...1.25IN
WIND...60MPH
$$
Colbert018
WWUS51 KCTP 070037
SVSCTP
Severe Weather Statement
National Weather Service State College PA
837 PM EDT Mon Jul 6 2020
PAC071-070046-
/O.EXP.KCTP.SV.W.0094.000000T0000Z-200707T0045Z/
Lancaster PA-
837 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER COUNTY
WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4012 7635 4011 7622 4005 7599 4004 7596
4003 7594 3983 7610 4005 7641
TIME...MOT...LOC 0036Z 297DEG 5KT 3994 7609
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:35 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 6, 5:35 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service State College PA 535 PM EDT Mon Jul 6 2020 .SYNOPSIS... A hot summertime pattern will continue for this entire week with humid conditions, above normal temperatures and scattered afternoon and early evening thunderstorms. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Abundant sunshine will combine with moderate to high sfc dewpoints and mixed layer moisture to produce isolated to scattered strong to svr pulse TSRA with very slow east to SEwrd drift and some backbuilding that could produce a quick 0.75 to 1.00 inch of rain,mainly across our eastern zones. The greatest concentration will be across our Far SE zones, particularly Lancaster County between 22-01Z (per the latest several runs of the HRRR) where outflow from the nearly stationary MCS over the greater Philly area will push westward should grow upscale to additional multicell clusters or even another small MCS. Also, meso-analysis data for our SE zones shows 3500-4000 J/KG of sfc-based cape in that same area, where interaction of the Chesapeake Bay breeze boundary will help to initiate and focus convection. Heat indices across the SE zones are in the M-U90s attm, with one or two spots hitting 100-101F. However, the rapidly deepening mixed layer helped to transport some drier air to the sfc and knocked down dewpoints by 5-7 deg F with locally higher dewpoint drops seen across the Western Mtns of PA. Severe TSRA Watch remains in effect until 03Z Tuesday for 6 counties in our eastern CWA. WPC has a MRGL risk ERO over southeast PA to account for the potential of merging cells and/or some locally repeating thunderstorms that could lead to a quick multi-inch rain event in a few spots. Max temps in the upper 80s to mid 90s will run 5 to 15 degrees above daily climo. Storms will fade and shift south/east late tonight with fog developing into early Tuesday morning. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Persistent hot summertime pattern sizzles on through midweek with high temps in the mid 80s to low 90s. The chance for afternoon and evening showers/storms will go up to 40% Tue as an area of unsettled weather moves out of the Ohio valley ahead of a weak upper level trough. Shear will be weak, but CAPE in excess of 1000 J/kg should support isolated to scattered storms. The upper trough will not have cleared the area by Wed, so another round of scattered afternoon showers/storms is likely Wed. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Hot weather will continue through the end of the week with temperatures peaking right around 90 Thu and Fri. After the weak trough moves east into the Canadian Maritimes Wed night, a ridge of high pressure will develop over the northeast on Thu, bringing drier weather and sunnier skies. Meanwhile, an area of low pressure will develop beneath the ridge near the North Carolina coast. This low will likely turn winds out of the SE and E for Fri, bringing an increase in humidity. The weekend looks unsettled as an upper trough digs over the eastern US and interacts with the coastal low. Cooler temps aloft and plenty of clouds should bring a period of relief to the heat, with afternoon highs just a couple degrees above average. Meanwhile, the 500 mb ridge over the desert Southwest will continue to build to near 600 dam by Sat. Heat from this ridge looks to spill back into our area by Wed of next week after the eastern trough moves offshore. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Scattered showers and storms will continue through this evening, mainly across the eastern half of the commonwealth. Highest confidence in impacts at LNS and MDT. Overnight, a back door cold front will bring some low clouds from east to west into the Susq Valley. Lowering cigs along with wet ground from afternoon storms will likely lead to at least MVFR conditions for the eastern airfields before daybreak Monday. At this point, it looks like IPT is the most likely to trend IFR, but with enough rain tonight, MDT and LNS could also come close. Outlook... Tue-Wed...Isolated SHRA/TSRA possible, mainly afternoon and early evening hours. Thu...Mostly VFR, a stray storm possible mainly eastern half. Fri-Sat...IFR/MVFR cigs possible in the AM, scattered SHRA/TSRA. && .CLIMATE... A sustained period of above-average temperatures is expected over the next 7 to 10 days. A heat wave is defined as 3 or more days with temperatures greater than or equal to 90 degrees. Here are some facts about previous heat waves from Harrisburg (MDT) Williamsport (IPT), and State College (STC), which have climate periods of record dating back to the late 1800s. Recent high temperatures: 7/2 7/3 7/4 7/5 Current 90 degree streak IPT: 95 95 91 93 4 days MDT: 93 97 94 96 4 days STC: 89 90 88 89 0 days Longest stretch of consecutive 90 degree days: IPT: 15 (July 4 - July 18, 1988) MDT: 11 (5 times, most recently July 22 - August 1, 1999) STC: 15 (July 4 - July 18, 1988) Annual occurrences of 90 degree days: Average Most (Year) Least (Year) 2020 (thru 7/5) IPT: 16 42(1988) 0 (1979) 5 MDT: 20 60(1966) 3 (2004) 6 STC: 8 35(1988) 0 (11 times) 2* *Highs at STC are officially reported the next morning, whereas the others are reported at midnight. How common are stretches of 5 or more consecutive 90 degree days? IPT: 15 times since 2000 (12 of 20 years) MDT: 19 times since 2000 (12 of 20 years)* STC: 4 times since 2000 ( 4 of 20 years) *MDT had a stretch of 10 straight 90 degree days from July 3 - July 12, 2012. If highs on Saturday and Sunday can hit 90 degrees, we could make a run at 10 straight days exactly 8 years later. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Lambert/Steinbugl LONG TERM...Colbert AVIATION...Lambert/Evanego CLIMATE...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 211 PM EDT Mon Jul 6 2020 PAZ004-024-033-071815- Warren-Cambria-Somerset- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017>019-025>027-034-035-037-041-042-045-071815- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford- Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064>066-071815- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 211 PM EDT Mon Jul 6 2020 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition...There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 95 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-046-049>053-056-063-071815- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 94 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 6, 6:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 NNW HEIDLERSBURG 39.95N 77.10W
07/06/2020 E0.25 INCH ADAMS PA PUBLIC
PEA SIZED HAIL REPORTED AT CASHMAN ROAD AND
TAPE WORM ROAD.
&&
REGLocal storm report, Jul 6, 6:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 1 NNW HEIDLERSBURG 39.95N 77.10W
07/06/2020 ADAMS PA PUBLIC
MANY TREES DOWN BLOCKING THE ROAD. DEBRIS ON
ROAD. UPROOTED TREE. SNAPPED TRUNK. REPORTED
AT CASHMAN RD AND TAPE WORM RD.
&&
REGSpecial weather statement, Jul 6, 6:51 PM EDT, 29 minutes before
Special Weather Statement National Weather Service State College PA 651 PM EDT Mon Jul 6 2020 PAZ066-062315- Lancaster PA- 651 PM EDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL 715 PM EDT... At 650 PM EDT, Doppler radar indicated a strong thunderstorm over Leacock, moving east at 10 mph. Wind gusts 40 to 50 mph and half inch hail are possible. Locations impacted include... New Holland, Leola, Paradise, Rothsville, Leacock, Bareville, Intercourse, Blue Ball, Farmersville, Gordonville, Bird-In-Hand, Smoketown and Lancaster Airport. This includes the following COVID-19 Test Sites... Pennsylvania College of Health Sciences. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3998 7610 4008 7632 4015 7628 4013 7603 TIME...MOT...LOC 2250Z 286DEG 9KT 4010 7625 Evanego
Local storm report, Jul 6, 6:58 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 SE SKYLINE VIEW 40.32N 76.70W
07/06/2020 DAUPHIN PA TRAINED SPOTTER
TREES SNAPPED AND ON ROAD REPORTED AT RT 39
AND ORCHARD RD.
&&
REGLocal storm report, Jul 6, 7:02 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 NNW HERSHEY 40.31N 76.67W
07/06/2020 DAUPHIN PA TRAINED SPOTTER
SNAPPED TREE BRANCHES AT SAND BEACH RD AND
EAST CANAL ST.
&&
REGLocal storm report, Jul 6, 7:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 NNW HERSHEY 40.31N 76.67W
07/06/2020 E1.00 INCH DAUPHIN PA TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED AT SAND BEACH RD
AND EAST CANAL ST.
&&
REGThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:32 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 6, 1:17 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jul 6, 2:32 PM EDT | Special Weather Statement | CTP | Sullivan | 28 min |
| Jul 6, 3:17 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jul 6, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 26 min |
| Jul 6, 4:00 PM EDT | Special Weather Statement | CTP | Carbon | 30 min |
| Jul 6, 4:43 PM EDT | Special Weather Statement | CTP | Union | 32 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | CTP | Lancaster | 46 min |
| Jul 6, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 60 min |
| Jul 6, 5:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 109 min |
| Jul 6, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 58 min |
| Jul 6, 5:49 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 6, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 60 min |
| Jul 6, 6:02 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jul 6, 6:14 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Jul 6, 6:29 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Jul 6, 6:32 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Jul 6, 6:40 PM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| Jul 6, 6:51 PM EDT | Special Weather Statement | CTP | Lancaster | 24 min |
| Jul 6, 7:50 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 6, 7:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.